Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Bismarck, ND

June 28, 2020Bottineau County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2020, 6:00 PM CDT for Bottineau County, Renville County, Ward County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 6:00 PM CDT (23:00 UTC)
Expired
Jun 28, 2020, 6:45 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bottineau County, ND, Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:00 PM CDTHAIL 0.88Foxholm, NDTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS53 KBIS 282300
SVRBIS
NDC009-075-101-282345-
/O.NEW.KBIS.SV.W.0079.200628T2300Z-200628T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
600 PM CDT Sun Jun 28 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Ward County in north central North Dakota...
  Southwestern Bottineau County in north central North Dakota...
  Southeastern Renville County in north central North Dakota...

* Until 645 PM CDT.

* At 559 PM CDT, severe thunderstorms were located along a line
  extending from near Foxholm to 6 miles northwest of Minot Air Force
  Base to near Glenburn, moving north at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Glenburn around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4852 10174 4864 10113 4836 10125 4810 10158
      4815 10172
TIME...MOT...LOC 2259Z 193DEG 15KT 4841 10160 4849 10144 4850 10129 

HAIL...1.25IN
WIND...60MPH
 
$$

HOLLAN
2 follow-up statements
133 
WWUS53 KBIS 282315
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
615 PM CDT Sun Jun 28 2020

NDC009-075-101-282345-
/O.CON.KBIS.SV.W.0079.000000T0000Z-200628T2345Z/
Ward ND-Bottineau ND-Renville ND-
615 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL WARD...SOUTHWESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE
COUNTIES...

At 615 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Des Lacs to 4 miles north of
Burlington to near Lansford, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Burlington around 620 PM CDT.
  Minot Air Force Base around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4864 10113 4836 10125 4811 10161 4815 10172
      4834 10168 4853 10171
TIME...MOT...LOC 2315Z 252DEG 8KT 4820 10162 4834 10145 4861 10143 

HAIL...1.25IN
WIND...60MPH
 
$$

HOLLAN
891 
WWUS53 KBIS 282341
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
641 PM CDT Sun Jun 28 2020

NDC009-075-101-282351-
/O.EXP.KBIS.SV.W.0079.000000T0000Z-200628T2345Z/
Ward ND-Bottineau ND-Renville ND-
641 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARD...SOUTHWESTERN
BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES WILL EXPIRE AT 645 PM
CDT...
            
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning will be allowed to expire. However 
small hail and heavy rain are still possible with these 
thunderstorms.

A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.

LAT...LON 4864 10113 4836 10125 4811 10161 4815 10172
      4834 10168 4853 10171
TIME...MOT...LOC 2341Z 193DEG 15KT 4829 10159 4843 10142 4870 10140 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
214 PM CDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday night)
Issued at 131 PM CDT Sun Jun 28 2020

Convection initiation and storm mode will be the main forecast
issues this afternoon/evening, with likely the same question
again on Monday.

An upper low to our west will keep a chance of storms, some
severe, through the short term period.

It looks more and more like convection will ire along a frontal
boundary that is currently situated from around Stanley south New
Salem to west of Mobridge SD. Very unstable airmass is currently
situated along and ahead of this boundary with ML Cape values in
excess of 3500-4000 J/KG over much of central ND. With continued
daytime heating and what appears to be a modest cap at best, think
storms will begin to develop along this boundaryaround 3-5 PM
this afternoon, probably in the north where CAP is weakest, and
then building south along the front. Although very unstable, bulk
shear is minimal, but with 20-25 knots of effective bulk shear
along the boundary, some storms could be supercells, with very
large hail. A tornado can not be ruled out given the potential for
supercells and a favorable thermodynamic profile with low LCL
heighs and high LCL to LFC humidity. Helicity is not off the
charts, but sufficient, if supercells can develop.

There is still uncertainty with storm mode as initial movement
would likely be nearly parallel to the boundary, and bulk shear
decreases rapidly east of the boundary. Thus a mix of multicell
clusters and supercells could develop with very large hail, as
well as winds to 70 mph being the main threats.

There will also be a risk of very heavy rain with any storms that
do develop. Precipitable water is maximized over the north central
with continued strong moisture transport along and east of the
highway 83 corridor. The north central would probably be the area
of most concern, but with best potentail for training storms a
little farther north into Canada. As you go south of the
International border, the storm coverage gets spottier pretty
quick. Also given our lack of rainfall, most area outside of any
city limits would be able to handle a good amount of rainfall
before runoff becomes a significant issue.

As for thunderstorms moving into the southwest later this
evening, the risk for strong to severe storms remains with strong
winds being the main threat. Latest HREF does show some UH tracks
approaching the west central and soutwest but most are farther
south into western South Dakota. Will certainly need to continue
to monitor. The bulk shear environment over western ND is much
stronger, but the instability is quite a bit weaker. Will see how
things develop with convection in the high plains this afternoon.

On Monday, the frontal bounary sets back up to our west as the
closed upper low tracks from Idaho into western Montana. It looks
like we could see another round of thunderstors develop in an area
of convergence along the boundary as it sits over western ND Late
Monday afternoon into Tuesday evening with very unstable air once
again to the east. A simlar solution to Today might again play out
with the best bulk shear along and west of the boundary, and a very
unstable airmass with modest shear to the east. Any storm that do
develop would again have the potential to develop quickly with a
mix of linear segments and supercells possible once again.
Convection will probably dissipate over central ND late Monday
night, with strong capping holding over the James River Valley
into the Turtle Mountains and points east.

.LONG TERM...(Tuesday through Sunday)
Issued at 131 PM CDT Sun Jun 28 2020

Near daily thunderstorm chances will continue through the long term
portion of the forecast.

On Tuesday, the upper low lifts from Montana into southern British
Columbia, Canada, while additional energy rotates through the base
of the upper low. This will push the quasi-stationary bounday that
has been lingering over western and central ND, into the eastern
portion of the state. Very unstable airmass will shift into the
James to Red River Valley Tuesday afternoon, with meridional flow
continuing over western and central ND. Showers and thunderstorms
will remain a threat over the west, but the higher risk of severe
storms will shift to along and east of the Highway 83 corridor.

Potentially a little bit of a break from severe weather Wednesday
and Thursday with some drier air pushing into the forecast area.
However, we will remain within a broad area of shouthwest upper flow
with diurnally driven showers and thunderstorms not out of the
question either day. Daytime highs will be in the upper 70s to mid
80s Wednesday and warming into the 80s on Thursday.

Potentially a little more upper level ridging on Friday and into
next weekend. Thus warmer temperatures in the 80s and 90s would
be in store with more isolated to scattered convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 131 PM CDT Sun Jun 28 2020

Look for thunderstorms to develop, most likely east of KXWA and
KDIK this afternoon or early evening. KMOT will see the greatest
risk of strong to severe storms. Storms may develop south into
Bismarck early this evening. Will highlight these TAF sites as the
main risk for severe storms. Probability for storms to reach
Jamestown, or additional storms to move into KDIK and KISN later
this evening is even lower. MVFR to IFR ceilings are a possibility
early Monday morning across western and central ND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 28, 3:50 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
350 PM CDT Sun Jun 28 2020

NDZ001-002-009-017-031-032-040-043-292100-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast the rest of this afternoon and tonight,
some could be severe. The main hazards will be large hail around
quarter size and damaging wind gusts around 60 mph. Very heavy
rain is also possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms Monday through Wednesday and some
could be severe and with heavy rain, but there remains
uncertainty in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ023-025-036-037-046>048-050-051-292100-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
350 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are forecast tonight, some could be
severe. The main hazards will be large hail around quarter size
and damaging wind gusts around 60 mph. Very heavy rain is also
possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms Monday through Wednesday and some
could be severe and with heavy rain, but there remains
uncertainty in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ003>005-010>013-018>022-033>035-041-042-044-045-292100-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger-
Grant-Adams-Sioux-
350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected. The main hazards will
be tornadoes, very large and destructive hail up to tennis ball
size, and damaging wind gusts around 70 mph. Very heavy rain is
also possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms Monday through Wednesday and some
could be severe and with heavy rain, but there remains
uncertainty in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

JP Martin

In the hours before

Local storm report, Jun 28, 4:54 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             RIVERDALE               47.50N 101.37W
06/28/2020  E0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

&&
Local storm report, Jun 28, 5:00 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             7 NNW GRANVILLE         48.36N 100.90W
06/28/2020  E0.75 INCH       MCHENRY            ND   PUBLIC

&&
Local storm report, Jun 28, 5:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 SE DEERING            48.33N 100.96W
06/28/2020  E1.50 INCH       MCHENRY            ND   PUBLIC

&&
Local storm report, Jun 28, 5:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     NORWICH                 48.24N 100.99W
06/28/2020                   MCHENRY            ND   PUBLIC

&&
Local storm report, Jun 28, 5:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             NORWICH                 48.25N 100.99W
06/28/2020  E1.75 INCH       MCHENRY            ND   PUBLIC

&&
Local storm report, Jun 28, 5:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 E SURREY              48.23N 101.09W
06/28/2020  E1.00 INCH       WARD               ND   PUBLIC

            RELAYED BY BROADCAST MEDIA. TIME ESTIMATED
            FROM RADAR.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:46 AM CDTSpecial Weather StatementBISDivide44 min
Jun 28, 3:46 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry44 min
Jun 28, 3:53 PM CDTSevere Thunderstorm WarningBISMcHenry37 min
Jun 28, 4:25 PM CDTSevere Thunderstorm WarningBISMcLean50 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry63 min
Jun 28, 4:48 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward42 min
Jun 28, 4:51 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer23 min
Jun 28, 5:23 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward67 min
Jun 28, 6:00 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver60 min
Jun 28, 6:35 PM CDTSevere Thunderstorm WarningBISBottineau, Renville35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.